Dilaudid Abuse Symptoms
It isn't always easy to spot Dilaudid abuse symptoms, mainly because abuse of the drug does not necessarily mean a person has developed a psychological of physical dependence on it, and in many cases the signs are so subtle that even close family members can't tell.
Get Help Now!
The road to recovery starts here! Trusted, confidential help available 24/7. Speak with an addiction treatment specialist anytime. Please call us now at 800-815-3910!
Dilaudid is an opiate pain pill
Dilaudid is an opiate pain killer, a Schedule II controlled substance, a narcotic. It is closely related to morphine, so it is considered to be highly addictive. While the Dilaudid is designed to control pain, it is often abused because people either take it improperly, or they use it for recreation.
Any time a drug is used for anything other than its prescribed or intended purposes, that is drug abuse. Any use of an illegal drug is drug abuse. Any use of a legal, non-prescription drug, such as alcohol, that goes beyond advisable limits and causes intoxication or impairment, is drug abuse. The big problem with abuse is seeing that it is occurring.
Don't take too much
Here is a case in point—a person is prescribed Dilaudid (hydromorphone) after surgical procedure to control moderate to severe pain. Dilaudid is an opioid, similar to morphine, so the doctor is careful to make sure the patient understands that it is to be taken as directed for a specific amount of time. The drug works fine, but the pain persists.
The patient decides that if one pill is doing goo, then two pills will be great and take away all the pain. Or they will take the medicine too often. As time goes on, the patient builds a tolerance to the drug, meaning it takes more drug to achieve the same effect. It's a slippery slope.
Family may be the last to know
Family members can't necessarily tell if something is wrong, especially if the patient is functioning well, but over time, the slippery slope will take its toll. The patient runs out of the drug before the prescription is due for a refill. A psychological dependence has developed and the patient “thinks” they need the drug.
Or the patient really does “need” the drug after a physical dependence has developed. Either way, the brain chemistry is out of balance and the brain is tricked into thinking it needs the drug to function properly. The slippery slope that began by taking the pills too often, or one too many, ends up in full blown addiction.
How often are the pills taken? One of the first Dilaudid abuse symptoms.
Some of the things to watch for include observing how often the medication is taken and in what quantity. Taken as prescribed, the medicine might cause a little drowsiness, but if you notice anything beyond that, such as slurring of speech, or physical impairment, that's a sign of abuse. They will run out and need to fill the prescription early.
When the doctor starts refusing, they will go “doctor shopping” and try to find another physician to write the script. You may have seen the television show “House” and seen Dr. House manipulating his colleagues to write scripts for his pain medication.
Look for nervousness as a Dilaudid abuse symptoms
As the abuse increases, the person might display nervousness, or signs of agitation when they don't get their medicine. They might seem a little more “standoffish” and not be as inclined to spend time with friends and family. Sometimes they might slip away for a little while for no particular reason, presumably to take their drug of choice, but those abusing Dilaudid might start out that way, but graduate to another drug when they can't get Dilaudid.
You need to be aware of this. In general, however, as a friend or a family member, be aware of any changes in their behavior, from sleeping too much, to missing work or school, to losing interest in their regular hobbies or activities.
Other health problems
Dilaudid abuse symptoms might also include some health concerns. Opiates impact respiratory functions and people have been known to actually stop breathing when they've taken too much Dilaudid, or just as bad, taken Dilaudid with alcohol. If your friend or family member takes the drug,, then drinks and later falls asleep on the couch, do not just let them sleep but call 911.
The best way to avoid trouble is to listen to the doctor, take the medicine as prescribed and do not push the limits. That goes against human nature, but the best way to avoid trouble is to follow the rules.